Alert archive / North Dakota / Tornado Warnings in 2015
Tornado Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 27, 2015, 3:01 PM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2015, 3:01 PM CDT (20:01 UTC)
- Expired
- Jun 27, 2015, 3:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Cavalier County, ND, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 3:42 PM CDT | HAIL 1 | Walhalla, ND | |
| Jun 27, 3:42 PM CDT | HAIL 1.25 | Walhalla, ND | QUARTER TO HALF DOLLAR SIZED HAIL FELL FOR SEVERAL MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
933
WFUS53 KFGF 272001
TORFGF
NDC019-067-272045-
/O.NEW.KFGF.TO.W.0014.150627T2001Z-150627T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
301 PM CDT SAT JUN 27 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHWESTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 345 PM CDT
* AT 300 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 13 MILES NORTH OF MAIDA...OR 29 MILES NORTH OF
LANGDON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...TORNADO AND TENNIS BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
VANG AROUND 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.
&&
LAT...LON 4900 9777 4882 9765 4876 9832 4900 9841
TIME...MOT...LOC 2000Z 333DEG 24KT 4919 9829
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
JK1 follow-up statement
339
WWUS53 KFGF 272022
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 PM CDT SAT JUN 27 2015
NDC019-067-272045-
/O.CON.KFGF.TO.W.0014.000000T0000Z-150627T2045Z/
CAVALIER ND-PEMBINA ND-
322 PM CDT SAT JUN 27 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHEASTERN CAVALIER AND NORTHWESTERN PEMBINA COUNTIES...
AT 320 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR VANG...OR 19 MILES NORTHEAST OF LANGDON...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...TORNADO AND TENNIS BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS DANGEROUS STORM WILL BE NEAR...
VANG AROUND 330 PM CDT.
WALHALLA AROUND 335 PM CDT.
OLGA AROUND 345 PM CDT.
THIS STORM PRODUCED TENNIS BALL SIZED HAIL AND 60 MPH WINDS IN
MANITOBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL NEAREST LAW ENFORCEMENT AGENCY
WHO WILL SEND YOUR REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE
PATH OF DANGEROUS WEATHER.
&&
LAT...LON 4900 9777 4882 9765 4876 9832 4900 9841
TIME...MOT...LOC 2020Z 332DEG 31KT 4899 9814
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
JKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:57 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 27, 2:57 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 257 PM CDT SAT JUN 27 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT JUN 27 2015 THE MAIN CHALLENGE WILL BE SEVERE WEATHER THIS AFTERNOON/EVENING. MODELS ARE IN GOOD AGREEMENT OVERALL AND THE DETAILS ARE TOUGH TO TIME WITH ANY CONVECTIVE EVENT...BUT THE HRRR SEEMS TO HAVE A GOOD HANDLE AS USUAL. FOR REST OF THIS AFTERNOON/EVENING...IT APPEARS THAT THE SEVERE STORMS SHOULD DEVELOP BY 4 PM IN NORTHEAST ND THEN SPREAD SOUTH AND EAST THROUGH THIS EVENING. GIVEN THE STRONG SHEAR/INSTABILITY COMBINATION...ALL MODES OF SEVERE WEATHER POSSIBLE WITH VERY LARGE HAIL ALSO POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE FA UNTIL 10 PM. MOST STORMS SHOULD ROTATE FAIRLY EASILY AND IF MOISTURE CONVERGENCE AND LOW LEVEL SHEAR IS ENHANCED...THEN THE TORNADIC THREAT WILL INCREASE. STORMS SHOULD MOVE INTO THE EASTERN AREAS TOWARDS 6Z AS THEY WEAKEN SOMEWHAT WITH SUNSET. ON SUNDAY...IT SHOULD BE DRY MOST AREAS WITH A FEW SHOWERS AND STORMS IN THE FAR EAST. TEMPS WILL BE A BIT COOLER THAN TODAY BUT STILL WARM IN THE LOW 80S FOR MOST AREAS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT JUN 27 2015 FOR MON...IT SHOULD BE DRY AND WARM WITH HIGHS INTO THE MID AND PERHAPS UPPER 80S. ON TUE...THERE WILL BE THE CHANCE FOR SOME AFTERNOON SHOWERS MAINLY IN THE WEST. INSTABILITY IS LACKING WITH FAIRLY STABLE AIR IN PLACE...SO NOT EXPECTING ANY THUNDER. TEMPS WILL BE COOLER GIVEN MORE CLOUDS AND EXPECTED SHOWERS. RELATIVELY HIGH AMPLITUDE LONG WAVE RIDGE WAS LOCATED OVER WESTERN NORTH AMERICA WHILE A LONG WAVE TROUGH WAS OVER EASTERN NORTH AMERICA. PATTERN RETROGRADES A BIT AND DE AMPLIFIES A BIT BY THE END OF THE PERIOD. THE FLOW ALOFT WAS STILL SPLIT WITH STREAMS MERGING OVER THE NORTHERN PLAINS. IN THE SOUTHERN STREAM, THE GFS WAS A LITTLE FASTER THAN THE GFS. IN THE NORTHERN STREAM, THE ECMWF WAS FASTER THAN THE GFS. THE ECMWF WAS BRINGING AN UPPER LOW INTO WESTERN CANADA AFTER WED. CURRENT TREND SHOWS THE ECMWF BACKING OFF MOVING TROUGH INTO CANADA. WILL BLEND THE ECMWF AND GFS. HIGH TEMPS WERE DECREASED TWO OR THREE DEGREES FOR WED...DECREASE A DEGREE OR TWO FOR THU...LITTLE CHANGE FRI AND FOUR OR FIVE DEGREES HIGHER FOR SAT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1255 PM CDT SAT JUN 27 2015 HIGH LEVEL OVERCAST WAS ALONG THE RED RIVER AND INTO SOUTHERN MAN. A MOSTLY CLEAR SKY WAS MOVING INTO THE FAR NORTHWEST ZONES AND A PARTLY CLOUDY SKY WAS OVER MUCH OF THE EASTERN ZONES. CIGS WERE MOSTLY ABOVE 10 THOUSAND FT. SOME CUMULUS WAS AROUND THE BJI AREA...WOULD EXPECT CIGS BETWEEN 4 AND 5 THOUSAND FT. EXPECTED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA AND CONCURRENT MVFR/IFR CONDITIONS EXPECTED WITH STORMS. SOUTH WINDS WILL SHIFT NORTHWEST WITH FRONTAL PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...HOPPES/DK AVIATION...DK
Hazardous weather outlook, Jun 27, 11:35 AM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1135 AM CDT SAT JUN 27 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281645- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1135 AM CDT SAT JUN 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS THE REGION. ISOLATED THUNDERSTORMS ARE EXPECTED AHEAD OF A FRONT DROPPING SOUTH FROM CANADA INTO NORTHEASTERN NORTH DAKOTA THIS AFTERNOON AND THEN SPREAD SOUTHEAST DURING THE REST OF THE AFTERNOON AND EVENING. THE AREA OF HIGHEST INSTABILITY AND SHEAR FOR STRONGEST STORMS AND POSSIBLE TORNADOES IS OVER THE NORTHERN AND CENTRAL RED RIVER VALLEY...INCLUDING GRAND FORKS AND SURROUNDING AREAS. HAIL...POSSIBLY LARGER THAN 2 INCHES...AND DAMAGING WINDS ARE ALSO THREATS. COVERAGE OF THE SEVERE STORMS WILL BE ISOLATED TO SCATTERED IN NATURE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WEAK UPPER LEVEL DISTURBANCES MOVING SOUTHEAST THROUGH THE AREA WILL GIVE PERIODIC SLIGHT CHANCES FOR THUNDERSTORMS THROUGH NEXT WEEK. BUT AT THIS TIME WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 27, 2:30 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT SAT JUN 27 2015
MNZ006-272000-
LAKE OF THE WOODS MN-
230 PM CDT SAT JUN 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 300 PM CDT...
AT 229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHEELERS POINT...OR 43 MILES EAST OF ROSEAU...MOVING NORTHEAST AT 25
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WHEELERS POINT AROUND 240 PM CDT.
LAT...LON 4887 9469 4884 9470 4883 9471 4879 9470
4875 9488 4891 9499 4901 9472 4888 9468
TIME...MOT...LOC 1929Z 245DEG 21KT 4888 9481
JKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:34 PM CDT | Tornado Warning | FGF | Cavalier, Pembina, Walsh | 41 min |
| Jun 27, 4:12 PM CDT | Tornado Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Walsh | 48 min |
| Jun 27, 4:37 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Steele | 38 min |
| Jun 27, 4:40 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson | 50 min |
| Jun 27, 4:58 PM CDT | Tornado Warning | FGF | Barnes, Cass, Ransom | 47 min |
| Jun 27, 5:03 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 27 min |
| Jun 27, 5:10 PM CDT | Tornado Warning | FGF | Grand Forks, Steele | 50 min |
| Jun 27, 5:27 PM CDT | Tornado Warning | FGF | Grand Forks | 48 min |
| Jun 27, 5:39 PM CDT | Tornado Warning | FGF | Grand Forks, Steele, Traill | 51 min |
| Jun 27, 5:42 PM CDT | Tornado Warning | FGF | Barnes, Cass, Ransom | 48 min |
| Jun 27, 6:14 PM CDT | Tornado Warning | FGF | Barnes, Cass, Steele, Traill | 46 min |
| Jun 27, 6:26 PM CDT | Tornado Warning | FGF | Traill | 34 min |
| Jun 27, 6:30 PM CDT | Tornado Warning | FGF | Ransom, Richland, Sargent | 45 min |
| Jun 27, 6:55 PM CDT | Tornado Warning | FGF | Cass, Ransom, Richland | 35 min |
| Jun 27, 6:59 PM CDT | Tornado Warning | FGF | Cass, Traill | 12 min |
Nearby
Tornado Warnings in North Dakota, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.